| Model Number |
IMPELLA 5.0 |
| Medical Device Problem Codes |
Failure to Advance (2524); Patient-Device Incompatibility (2682)
| Health Effect - Clinical Code |
Low Blood Pressure/ Hypotension (1914)
| Date of Event |
04/09/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.This report is being filed as part of a retrospective review of historical records.
Event or Problem Description
The complainant reported a patient in acute myocardial infarction/cardiogenic shock needing an impella 5.0 device for mechanical circulatory support.Multiple attempts were made to place the impella into position without any success.The surgeon tried to manually reposition, however the impella pigtail was caught on heart structures.The impella was unable to be removed or repositioned.The patient started to decompensate as blood pressure dropped into the 40s systolic.A decision was made to do an emergent central venoarterial extracorporeal membrane oxygenation (va-ecmo).Multiple pressors were initiated and 2 units of packed red blood cells were given.The device was removed and the procedure was aborted.